Y2K and Pharmaceuticalsgreenspun.com : LUSENET : Grassroots Information Coordination Center (GICC) : One Thread
A very interesting article here. I seem to remember warnings that the pharmaceutical industry was going to have MAJOR problems post Y2K. These folks say they don't know what the problem is but I have an idea. The link was O.K. as of 5:20 P.M. today. Should it disappear I can post the article. http://www.msnbc.com/news/539787.asp P.S. I hope this helps your Troll.
-- Jimmy James (firstname.lastname@example.org), March 07, 2001
Great Find Jimmy! Here's the srticle
Hospitals say shortages of drugs are increasing Small and large hospitals have been hurt By Chris Adams THE WALL STREET JOURNAL WASHINGTON, March 6 — Hospitals in several areas of the country are experiencing dire shortages of some anesthetics and other drugs used during surgery, forcing some to reschedule medical operations.
IN THE LATEST STAGE of a widening pharmaceutical shortage in the country, the American Society of Anesthesiologists, which represents more than 36,000 physicians nationwide, said its members are reporting that painkillers and other medications that were in “limited supply” only two months ago are now experiencing “critical shortages” in both urban and rural areas. The group has asked the Food and Drug Administration and the Drug Enforcement Administration, which regulate the types of drugs used in surgery, as well as drug makers, to meet with the anesthesiologists to help ease the shortages. ‘CRITICAL’ SHORTAGES The group says member anesthesiologists in 14 areas of the country reported “critical” drug shortages, including Minnesota, Illinois, Washington state, Michigan and Texas. Dr. Bruce Cullen, an anesthesiologist in Seattle and an official with the national group, said he has been practicing medicine for about 35 years and, “I’ve never seen this before.” “We just never used to talk about this,” Dr. Cullen said. “It’s something new.” One drug he regularly uses in his practice — a muscle relaxant used to help insert a breathing tube into a patient — was in short supply about three weeks ago. His hospital was down to a single bottle and had to call all over the city to find more; it was able to secure an overnight shipment from a manufacturer, he said. The anesthesiologists’ group is particularly concerned about shortages of fentanyl, a powerful opioid used as the principal anesthetic in hospitals and surgical centers. The group said that many anesthesiologists are being required to use second-choice drugs for surgery — including morphine, which depresses a patient’s breathing for hours longer than does fentanyl. The group said that periodic shortages are having an impact on the way hospitals schedule surgeries, and some are rescheduling elective operations. Small and large hospitals have been hurt, the group said.
Joseph Deffenbaugh, an official with the American Society of Health-System Pharmacists, said it is difficult to quantify the absolute number of shortages, since they are often regional and fleeting. But evidence from hospitals and physicians nationwide suggests that “the numbers of shortages are substantially greater than they were two or three years ago,” he said. “There’s been a gradual increase over the last two years, one that’s been exacerbated in the last six months.” DETERMINING THE CAUSES What officials don’t have a handle on are the causes. The FDA said that the shortage of fentanyl, which is made by various manufacturers, is due to an “unexpected increase in demand.” Advertisement
Other drugs have been short because of manufacturing problems or because manufacturers stopped making them. Mr. Deffenbaugh also said that as hospitals have moved toward just-in- time inventory of their drugs they have kept smaller supplies on hand and been more susceptible to shortages. A FDA spokeswoman said officials “are concerned about the anesthesiology drug shortages and are seriously looking into the situation.” http://www.msnbc.com/news/539787.asp
-- Carl Jenkins (email@example.com), March 08, 2001.
Also see the thread here on shortage of adult tetanus toxoid,
-- Andre Weltman (firstname.lastname@example.org), March 08, 2001.
Thanks everyone for writing back. I know I'm only 14 but I thought this was IMPORTANT!. You see my Mom and Sister are both Diabetic. I first wrote to the gsa (they put it in small letterrs)in 1999 and they said to keep 1 or two weeks of Inaulin on hand. Everything was going to be OK. Now with new problems with the medicine- Im really worried. Plus my Mom had to go into the hospital on Wensday because of a rash. First her arm got really red-then it got blisters-first they were little-then they got bigger than a quarter. Now her face is peeling. I said lots of ladies pay for a face peel. The doctors took a culture. It was with a Q-tip. Then a nother. And today after lunch one more. The rash is now onher belly and her privates and down to her knees. Does anyone know anything about this? Thanks. Jimmy.
-- Jimmy James (email@example.com), March 09, 2001.
Could be a drug reaction, could be an infection with a bacterium like Staphylococcus aureus (among many others), could be an autoimmune reaction...if the doctors keep coming back to try for more cultures, it might be (I'm gessing) they suspect an infection but the lab is not managing to grow any likely candidates (which eventually casts doubt on the idea that it is an infection...)
Hope she gets better, and welcome to GICC.
-- Andre Weltman, M.D. (firstname.lastname@example.org), March 12, 2001.
Thank you Dr. Weltman for writing back. The Doctors here put Mom on some kind of steroid and a histamine (maby she meant an antihistamine) in her I.V. The one specialist said he thinks it is a reaction to the new blood pressure pills our family Doctor put her on because her blood pressure was way too high. He said they might never know for sure but not to take that stuff ever again. Mom is doing a lot better now she isnt getting any more blisters and the swelling has gone down a lot. The Dr. said he wants to try her on oral medicine now instead of the I.V. She says she hops she can come home soon. I hope so too. Thanks again for writing to me its nice to know other people care even if they don't know you. Mom says thank you and she hopes all your patients get better. Thanks again. Jimmy.
-- Jimmy James (email@example.com), March 12, 2001.